Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 68, NWS San Angelo, TX

May 7, 2012Irion County, Sterling County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 7, 2012, 12:48 PM CDT for Irion County, Sterling County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2012, 12:48 PM CDT (17:48 UTC)
Expired
May 7, 2012, 1:45 PM CDT
In force
57 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

Counties Irion County, TX, Sterling County, TX

The radar

The San Angelo radar (KSJT), 59 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 12:46 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 5.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2012-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2012-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1136 J/kg
Mixed-layer CIN
-273 J/kg
Mixed-layer LCL
1187 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

577 
WUUS54 KSJT 071748
SVRSJT
TXC235-431-071845-
/O.NEW.KSJT.SV.W.0068.120507T1748Z-120507T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1248 PM CDT MON MAY 7 2012

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IRION COUNTY IN WEST CENTRAL TEXAS...
  SOUTH CENTRAL STERLING COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 145 PM CDT

* AT 1242 PM CDT...A SEVERE THUNDERSTORM WAS 9 MILES NORTH OF
  BARNHART...OR 15 MILES EAST OF BIG LAKE...MOVING NORTHEAST AT 10
  MPH.

  STORM HAZARDS INCLUDE...
  QUARTER SIZE HAIL.
  DAMAGING WINDS IN EXCESS OF 60 MPH.

  WITH POSSIBLE STORM IMPACTS...
  A FEW VEHICLE DENTS...
  MINOR ROOF AND PLASTIC SIGN DAMAGE...
  SOME TREE LIMB DAMAGE...WEAKENED TREES TOPPLED...
  UNSECURED LIGHT OBJECTS BLOWN AROUND...
  SCATTERED POWER OUTAGES POSSIBLE...
  POTENTIALLY DEADLY LIGHTNING.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  IRION AND SOUTHERN STERLING COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3110 10126 3132 10126 3153 10117 3153 10111
      3156 10110 3156 10116 3164 10112 3156 10104
      3156 10109 3153 10110 3153 10100 3125 10070
TIME...MOT...LOC 1748Z 229DEG 10KT 3126 10119

$$

15
2 follow-up statements
122 
WWUS54 KSJT 071759
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1259 PM CDT MON MAY 7 2012

TXC235-431-071845-
/O.CON.KSJT.SV.W.0068.000000T0000Z-120507T1845Z/
IRION TX-STERLING TX-
1259 PM CDT MON MAY 7 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR SOUTH CENTRAL STERLING AND IRION COUNTIES...

AT 1256 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 20 MILES WEST OF
MERTZON...OR 19 MILES EAST OF BIG LAKE...MOVING NORTHEAST AT 10 MPH.

  STORM HAZARDS INCLUDE...
  QUARTER SIZE HAIL
  DAMAGING WINDS IN EXCESS OF 60 MPH.

  WITH POSSIBLE STORM IMPACTS...
  VEHICLE DINGS...
  MINOR DAMAGE TO ROOFS...
  DAMAGE TO TREE LIMBS...
  LIGHT OBJECTS BLOWN AROUND...
  AND DANGEROUS LIGHTNING.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF IRION AND SOUTHERN STERLING COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3112 10125 3130 10126 3153 10117 3153 10111
      3156 10110 3156 10116 3164 10112 3156 10104
      3156 10109 3153 10110 3153 10100 3125 10070
TIME...MOT...LOC 1759Z 229DEG 10KT 3127 10114

$$

15
896 
WWUS54 KSJT 071817
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
117 PM CDT MON MAY 7 2012

TXC235-431-071845-
/O.CON.KSJT.SV.W.0068.000000T0000Z-120507T1845Z/
IRION TX-STERLING TX-
117 PM CDT MON MAY 7 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR SOUTH CENTRAL STERLING AND IRION COUNTIES...

AT 111 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 17 MILES WEST OF
MERTZON...MOVING NORTHEAST AT 10 MPH.

  STORM HAZARDS INCLUDE...
  QUARTER SIZE HAIL
  DAMAGING WINDS IN EXCESS OF 60 MPH.

  WITH POSSIBLE STORM IMPACTS...
  VEHICLE DINGS...
  MINOR DAMAGE TO ROOFS...
  DAMAGE TO TREE LIMBS...
  LIGHT OBJECTS BLOWN AROUND...
  AND DANGEROUS LIGHTNING.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF SOUTHERN STERLING AND IRION COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3130 10120 3153 10117 3153 10111 3156 10110
      3156 10116 3164 10112 3156 10104 3156 10109
      3153 10110 3153 10100 3125 10070 3117 10109
TIME...MOT...LOC 1817Z 229DEG 10KT 3130 10110

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 12:04 PM CDT, 44 minutes earlier.

Area forecast discussion, May 7, 12:04 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1204 PM CDT MON MAY 7 2012

.AVIATION...
/18Z UPDATE/

MAINLY VFR CONDITIONS ARE EXPECTED THROUGH THIS EVENING.
HOWEVER...SOME AREAS OF LOW END VFR CIGS WILL DEVELOP THIS
AFTERNOON. CEILINGS SHOULD DEGRADE TO MVFR AT ALL TERMINALS BY
12Z TOMORROW. ISOLD TO SCT TSTMS ARE POSSIBLE ACROSS THE SOUTHERN
TERMINALS AFTER 19Z. A FEW STORMS MAY BE SEVERE. MORE WIDESPREAD
-RA WILL DEVELOP ACROSS THE SOUTHERN TERMINALS TONIGHT. WINDS
WILL BE NORTH TO NORTHEAST AT 5 TO 15 KNOTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 60  69  54  74  55 /  50  50  20  10  10
SAN ANGELO 	 63  71  55  74  57 /  70  70  30  20  20
JUNCTION 	 64  76  59  75  57 /  70  70  60  20  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

15
Hazardous weather outlook, May 7, 4:41 AM CDT, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
441 AM CDT MON MAY 7 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-080945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
441 AM CDT MON MAY 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...MAINLY ALONG AND SOUTHWEST OF A STERLING CITY TO EDEN TO
JUNCTION LINE. ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO
BECOME SEVERE. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING
WINDS AND LOCALLY HEAVY RAINFALL. ALSO...THE STORMS WILL PRODUCE
DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS THROUGH MUCH OF THIS WEEK.
A FEW STORMS MAY APPROACH SEVERE LEVELS ALONG THE I-10 CORRIDOR ON
TUESDAY. THE MAIN THREATS WILL BE LARGE HAIL...LOCALLY HEAVY
RAINFALL AND DEADLY LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY SOUTH OF THE I-20 CORRIDOR
THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, May 7, 7:28 AM CDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
728 AM CDT MON MAY 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 AM     HAIL             6 N LONDON              30.76N  99.58W
05/07/2012  E1.75 INCH       MENARD             TX   PUBLIC

            RAINFALL REPORTED CALLED WITH 24-HR RAIN AND HAIL
            REPORT. HAIL STARTED AT APPROX 10PM AND LASTED APPROX 30
            MIN.

&&

EVENT NUMBER SJT1200128

18
Local storm report, May 7, 7:31 AM CDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SAN ANGELO TX
731 AM CDT MON MAY 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             6 N LONDON              30.76N  99.58W
05/06/2012  E1.75 INCH       MENARD             TX   PUBLIC

            RAINFALL REPORTED CALLED WITH 24-HR RAIN AND HAIL
            REPORT. HAIL STARTED AT APPROX 10PM AND LASTED APPROX 30
            MIN.

&&

CORRECTED EVENT DATE...EVENT TIME

EVENT NUMBER SJT1200128

18
Local storm report, May 7, 7:37 AM CDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
737 AM CDT MON MAY 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             13 SE MENARD            30.78N  99.63W
05/06/2012  E1.75 INCH       MENARD             TX   PUBLIC

            GOLFBALL SIZ HAIL STARTED AROUND 1030 PM AND LASTED
            APPOX 30 MIN.

&&

EVENT NUMBER SJT1200129

18
Local storm report, May 7, 7:50 AM CDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
750 AM CDT MON MAY 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     BROWNWOOD               31.71N  98.99W
05/05/2012                   BROWN              TX   NEWSPAPER

            A LARGE TREE WAS BLOWN DOWN THAT ALSO DOWNED POWER
            LINES IN THE 1700 HUNDRED BLOCK OF 6TH STREET IN
            BROWNWOOD.

&&

EVENT NUMBER SJT1200130

SN

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:01 PM CDTSpecial Weather StatementSJTTom Green29 min
May 6, 8:43 PM CDTSpecial Weather StatementSJTMason32 min
May 6, 9:01 PM CDTSpecial Weather StatementSJTMason29 min
May 6, 9:27 PM CDTSpecial Weather StatementSJTShackelford33 min
May 6, 9:29 PM CDTSpecial Weather StatementSJTMason61 min
May 6, 9:48 PM CDTSevere Thunderstorm WarningSJTShackelford42 min
May 6, 10:18 PM CDTSevere Thunderstorm WarningSJTMenard42 min
May 6, 10:38 PM CDTSpecial Weather StatementSJTShackelford37 min
May 6, 10:42 PM CDTTornado WarningSJTKimble, Menard33 min
May 6, 11:15 PM CDTTornado WarningSJTKimble, Menard25 min
May 7, 1:16 PM CDTSpecial Weather StatementSJTTom Green59 min
May 7, 1:23 PM CDTSevere Thunderstorm WarningSJTIrion, Tom Green52 min
May 7, 1:57 PM CDTSevere Thunderstorm WarningSJTTom Green48 min
May 7, 2:02 PM CDTSevere Thunderstorm WarningSJTIrion, Sterling, Tom Green28 min
May 7, 2:21 PM CDTSevere Thunderstorm WarningSJTIrion, Tom Green24 min
May 7, 2:40 PM CDTFlash Flood WarningSJTIrion, Tom Green3 hr
May 7, 2:44 PM CDTSpecial Weather StatementSJTConcho61 min
May 7, 2:53 PM CDTSevere Thunderstorm WarningSJTConcho52 min
May 7, 3:05 PM CDTSevere Thunderstorm WarningSJTIrion, Schleicher, Tom Green40 min
May 7, 3:12 PM CDTAreal Flood AdvisorySJTConcho3 hr
May 7, 3:25 PM CDTSpecial Weather StatementSJTNolan50 min
May 7, 3:34 PM CDTSevere Thunderstorm WarningSJTMason, Menard41 min
May 7, 3:35 PM CDTSpecial Weather StatementSJTSchleicher55 min
May 7, 3:43 PM CDTSevere Thunderstorm WarningSJTCrockett, Schleicher, Sutton47 min
May 7, 3:53 PM CDTSevere Thunderstorm WarningSJTMcCulloch, Menard52 min
May 7, 4:03 PM CDTSpecial Weather StatementSJTTaylor57 min
May 7, 4:07 PM CDTSevere Thunderstorm WarningSJTMcCulloch38 min
May 7, 4:14 PM CDTAreal Flood AdvisorySJTMcCulloch3 hr
May 7, 4:18 PM CDTSevere Thunderstorm WarningSJTMason42 min
May 7, 4:55 PM CDTSevere Thunderstorm WarningSJTMason20 min
May 7, 5:19 PM CDTSpecial Weather StatementSJTCrockett56 min
May 7, 5:34 PM CDTSpecial Weather StatementSJTSan Saba56 min
May 7, 5:57 PM CDTSpecial Weather StatementSJTCrockett63 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.